question-icon

Suggest treatment for withdrawal symptoms of Diphenhydramine

default
Posted on Thu, 7 Sep 2017
Question: Hi. I am 27 years old. Female. Semi-alcoholic, taking 3mg xanax/day and around 30mg dalmane/day. Those have not been addiction related. I'd say maybe two drinks every few nights long term, some xanax every few days (1-3mg) and same with the dalmane. I do not take anything daily, but realistically, every few days. I believe that developed because I was attempting to avoid becoming addicted to anything. Father is at the end of end stage liver failure (cirrhosis/alcohol). My issue is: around 1-2 months (more like two) of heavy Diphenhydramine abuse. First few weeks were 400ish mg and then the last few weeks were around 2.5mg (2500mg) daily. usually spread out into 2-3 doses as many hours apart.

So it was around 2500mg daily until six days ago. Today is the sixth day cold turkey 0mg diphenhydramine. The first two days were not that bad and thank God I wrote them down because seriously, I didn't even realize I was not still taking them. I went from complete constipation, urinary retention, hallucinations, delirium, tachycardia, poor circulation, itching, 'craziness', to basically now depression, not insomnia (?), some itching, heart is normal, using the bathroom normally, no hunger at all. So. Day 6. I would like to please know when I can expect to "feel myself" again. I understand that my current state looks so much better than my previous state and I do thank God for that. The Depression is kicking my butt though. Probably worst symptoms right now are the depression, brain-fog, and just the fact that I can't tell anyone in my life (and there are barely any stories online). I just want to know that I'll be alright and that I'm not alone. You know? I do need to see my doctor here. Would appreciate just a feel good answer. Seriously. Please? I'll be kind of back to normal in a few weeks (months), and the depression is a normal side effect. Is there anything I can do for this complete loss of appetite? Should I or rather, would it be alright for me to take a few every couple weeks or would that reverse the withdrawal? Sorry. I know that might be stupid. I just do not feel at all like myself. I feel really lonely because I can't share this with anyone. Will I start to feel better mentally? Thank you so much for your time. Again, day 6 no dph girl.
doctor
Answered by Dr. Seikhoo Bishnoi (1 hour later)
Brief Answer:
The symptoms are due to diphenhydramine withdrawal

Detailed Answer:
Hello thanks for asking from HealthcareMagic,

I can understand your concern. Diphenhydramine is an antihistamine drug. You were taking the drug regularly and then stopped it abruptly.

So the symptoms like depression, reduced appetite, brain fog etc are most likely due to the withdrawal of diphenhydramine.

These symptoms will go by own gradually in about a week. If you are not able to tolerate the symptoms then you can take a low dose on SOS basis to ease the withdrawal. For complete loss of appetite, you can try Cyproheptadine. This will improve the appetite and will ease the withdrawal too.

The withdrawal symptoms are not permanent and in some days you will feel better and no mental symptoms will be there.

Thanks and Take care

You are welcome to ask any follow-up doubts.
Kind regards


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Seikhoo Bishnoi (49 minutes later)
Thank you! So I know that it will go away soon, I just wanted to check again. Also I know to see a doctor. But while I have the follow up question - I should be alright in about a week or so, relatively speaking, right?

Just to hear it again and kind of ease my worry. The anxiety I think is what makes the withdrawal very bad. I get all kinds of anxiety and just panic and think I'll never get better. I might as well just relax and try to calm down and stay hydrated, right?

Thank you sir
doctor
Answered by Dr. Seikhoo Bishnoi (5 hours later)
Brief Answer:
Yes the symptoms will go in a week.

Detailed Answer:
Hello again

Yes in about a week or so you will be able to function normally and your withdrawal symptoms will decrease significantly.

Just keep one thing in mind that you have withdrawal of Diphenhydramine and this will go in some days. You have passed acute withdrawal phase and now you just have to pass mild symptoms. Anxiety is worsening this but you will be alright in some days. Just take proper nutrition and stay hydrated and you will feel better.

Thanks.

Please let me know if you need more clarifications.

Take care
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Seikhoo Bishnoi (38 hours later)
Ooh this is my last question - on day Seven with 0mg I did take one pill of diphenhydramine 50mg at night to see if it would help at all - I ended up having extremely acidic diarrhea (I ate no spicy foods - it was yellow so I believe it may have been some bile or something although I do not know why). I would say I took the pill - 1 hour later upon eating a few bites of rice I had very very burning diarrhea. Ow! Like I said - 0 spicy foods and 0 physical defects on me (no issues with me physically). Would you think they may be tied together at all?

Just trying to figure out if I should completely avoid it, if the diphenhydramine (50mg after having 0mg for so long) could have caused that burning digestive upset.

Thanks so much and please tell me one more time that I should probably be feeling better mentally with the depression effect in a week - I swear that 90% of this psychological withdrawal is psychological. I have felt so much more positive just after speaking with you. Appreciate you!
doctor
Answered by Dr. Seikhoo Bishnoi (10 minutes later)
Brief Answer:
Diphenhydramine is associated with constipation.

Detailed Answer:
Hello again,

As we discussed earlier too, Diphenhydramine is an antihistaminic agent. The drug has high anticholinergic actions and is thus associated with significant constipation. So I don't think the diarrhoea you had is linked with intake of 50 mg Diphenhydramine. I don't think this has caused the burning digestive upset. This might be associated with epigastric distress in some.

Yes, most of symptoms are psychological and if you keep yourself motivated you will leave the medicine completely without any significant adverse events. Thanks for your appreciation.

Please let me know if you want further assistance.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5181 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for withdrawal symptoms of Diphenhydramine

Brief Answer: The symptoms are due to diphenhydramine withdrawal Detailed Answer: Hello thanks for asking from HealthcareMagic, I can understand your concern. Diphenhydramine is an antihistamine drug. You were taking the drug regularly and then stopped it abruptly. So the symptoms like depression, reduced appetite, brain fog etc are most likely due to the withdrawal of diphenhydramine. These symptoms will go by own gradually in about a week. If you are not able to tolerate the symptoms then you can take a low dose on SOS basis to ease the withdrawal. For complete loss of appetite, you can try Cyproheptadine. This will improve the appetite and will ease the withdrawal too. The withdrawal symptoms are not permanent and in some days you will feel better and no mental symptoms will be there. Thanks and Take care You are welcome to ask any follow-up doubts. Kind regards